The Weekly Retro Movie Rundown 168

Scrums and short shorts! It’s only the weekend again!

Like a well trained and determined Rugby team about to face another battle of courage and grit, we find ourselves once again in the thick of another retro movie filled and action packed weekend with only one aim, to smash each one that lies in our way. We’ll line up for battle before taking each one in our stride, making it look as easy as pie but performed expertly with the correct amount of snacks and perfectly timed loo breaks with the ads. Like landing the perfect drop kick, we’ll use our feet with precision to drag the remote that little closer so we can switch to the next movie masterpiece and take on anything that has to offer.

Have a happy retro weekend!

SATURDAY 10th OCTOBER

.
Mysterious Island
(1961) Film4 11:00am-1:00pm (2 hours)
Soldiers escaping the American Civil War take flight in a giant observation balloon and land far away on a strange uncharted island, where they encounter giant creatures, cut-throat pirates, two shipwrecked Englishwomen – and the mysterious Captain Nemo. Sci-fi adventure based on Jules Verne’s novel, starring Michael Craig, Herbert Lom, Joan Greenwood and Michael Callan, with special effects by Ray Harryhausen.

Carry On Abroad (1972) More4 11:15am-1:00pm (1 hour 45 minutes)
British holiday-makers jet off on a package holiday to the Spanish resort of Elsbels. Unluckily, not only is the hotel short of staff, but it also has no walls, ceilings or entertainment. Further mishaps leave the tourists fuming – until they sample a local punch laced with an aphrodisiac. Comedy, with Sid James, Kenneth Williams, Charles Hawtrey and Joan Sims.

Iron Man (2008) Film4 3:35pm-6:05pm (2 hours 30 minutes)
Arms manufacturer Tony Stark is taken hostage by a terrorist group and realises the weapons his company build have been falling into the wrong hands. Using his engineering skills to construct a hi-tech armoured suit, he manages to escape and then puts the technology to good use in the fight against evil around the world. Superhero adventure, starring Robert Downey Jr, Jeff Bridges, Gwyneth Paltrow and Terrence Howard.

Iron Man Merchandise

Superman (1978) 5USA 3:40pm-6:30pm (2 hours 50 minutes)
A fledgling superhero crash-lands on Earth after evacuation from his home planet and is taken in by an elderly couple who raise him as their own. But with adolescence comes a greater understanding of his superhuman powers, leading to his rebirth as a crusader for justice and defender of the American way of life. Comic-strip adventure, with Christopher Reeve, Gene Hackman, Margot Kidder and Marlon Brando.

Superman T-Shirts

Beethoven (1992) ITV2 5:20pm-7:05pm (1 hour 45 minutes)
An all-American family adopts a huge St Bernard, but the father is dismayed when it turns into a one-dog disaster zone. He insists the mutt must go to a new home, but when it is kidnapped by a crooked vet, dad has a change of heart and races to the rescue. Comedy, starring Charles Grodin, Bonnie Hunt, Oliver Platt and David Duchovny.

The Karate Kid (2010) Film4 6:05pm-9:00pm (2 hours 55 minutes)
An American youngster goes to live in China with his mother, where he becomes an outsider and falls foul of the local bullies. He receives help from the kindly school caretaker, who turns out to be a kung fu master and offers to train the boy to defend himself. Martial arts drama, with Jaden Smith and Jackie Chan.

Karate Kid T-Shirts

The League of Extraordinary Gentlemen (2003) 5* 6:50pm-9:00pm (2 hours 10 minutes)
Fearless hunter Allan Quatermain teams up with a host of other characters from Victorian literature – including Captain Nemo, the Invisible Man, Tom Sawyer and Dr Jekyll – to put a stop to the nefarious Fantom’s evil plot to bring about a world war. Fantasy adventure, based on Alan Moore’s comic-book series, starring Sean Connery, Shane West, Stuart Townsend, Richard Roxburgh, Peta Wilson and Tony Curran.

Fun Fact: Stephen Norrington had such a hard time with this film that he announced he would never direct another film again. As of 2015, he hasn’t.

The Big Lebowski (1998) ITV4 12:00am-2:20am (2 hours 20 minutes)
A case of mistaken identity forces an ageing hippie to divide his time between trying to win a bowling tournament and searching for a wealthy industrialist’s kidnapped wife, while getting involved with assorted oddball characters in the process. The Coen brothers’ comedy, starring Jeff Bridges, John Goodman, Julianne Moore, Steve Buscemi, David Huddleston, Philip Seymour Hoffman and John Turturro.

SUNDAY 11th OCTOBER

.
Bugsy Malone
(1976) Film4 11:00am-12:50pm (1 hour 50 minutes)
Alan Parker’s slapstick musical comedy, featuring a cast composed entirely of children and following a war between rival gangsters in 1920s New York – fought with custard pies and cream-firing Tommy guns. When a slick mobster acquires devastating new weapons, his arch rival enlists the aid of a small-time chancer to steal them. Starring Scott Baio, Florrie Dugger and John Cassisi, with Jodie Foster in an early appearance.

Blue Streak (1999) 5* 2:15pm-4:05pm (1 hour 50 minutes)
A convicted jewel thief is released from prison, and sets about recovering his hidden loot – only to discover a police station has since been built where he left it. Undeterred, he poses as a maverick cop and worms his way into the detective division – little realising his problems have only just begun. Comedy, starring Martin Lawrence, Luke Wilson and Peter Greene.

Evolution (2001) Film4 5:25pm-7:25pm (2 hours)
Two science teachers investigate a mysterious meteor and discover it is oozing a strange fluid containing millions of minuscule but rapidly evolving organisms – which start to turn into terrifying alien monsters with a taste for human flesh. Sci-fi comedy, starring David Duchovny, Orlando Jones, Julianne Moore, Seann William Scott, Dan Aykroyd and Ted Levine.

Hulk (2003) ITV2 6:15pm-9:00pm (2 hours 45 minutes)
Scientist Dr Bruce Banner turns into the rampaging green Hulk after exposure to a huge dose of gamma radiation, prompting the military to embark on a no-holds-barred mission to destroy the monster. Meanwhile, Banner’s unstable father resurfaces, holding the secret to his transformation. Comic-strip adventure from director Ang Lee, starring Eric Bana, Jennifer Connelly, Sam Elliott and Nick Nolte.

Hulk Merchandise

The Animal (2001) Film4 7:25pm-9:00pm (1 hour 35 minutes)
A man dreams of becoming a police officer, but thinks his chance is lost after a car accident leaves him critically injured. That is, until a deranged scientist offers to rebuild him with the body parts and organs of various animals, making his physique better than ever before. All seems well, until some beastly traits begin to emerge. Comedy, with Rob Schneider, Edward Asner and Colleen Haskell.

Scream (1996) BBC3 10:00pm-11:45pm (1 hour 45 minutes)
The students of a high school are stalked by a masked knife-wielding maniac with a love of scary movies and a penchant for playing mind games with his prey. One of the girls on his hit list begins to suspect there is a connection between the killer and her mother’s murder a year previously. Wes Craven’s horror, which satirises the genre’s cliches, starring Neve Campbell, David Arquette and Courteney Cox.

Fun Fact: The party scene near the end of the film runs 42 minutes long. It was shot over the course of 21 days from the time the sun set to the time it rose. After it wrapped, the crew had t-shirts made that read ” I SURVIVED SCENE 118″ (which was the name of the scene during shooting).

Chances Are (1989) BBC2 London 11:35pm-1:20am (1 hour 45 minutes)
A lawyer with everything to live for is killed on his wedding anniversary, and reincarnated with no recollection of his past. At the age of 25, his new incarnation falls for a woman who just happens to be the daughter he never met in his previous life. But their fledgling romance is disrupted by his awakening memories – and his love for his wife. Romantic comedy, with Cybill Shepherd, Robert Downey Jr and Ryan O’Neal.

Whatever you’re up to this weekend, make sure the tires have enough air and a phone on silent is always harder to find when you’ve lost it and someone is ringing it.
xoxo